Early Recognition of Checkpoint Inhibitor-Related Pneumonitis Improves Outcomes

Share this content:
Pneumonitis is a rare but life-threatening adverse event associated with immune checkpoint inhibitors.
Pneumonitis is a rare but life-threatening adverse event associated with immune checkpoint inhibitors.

The growing use of immunotherapy is changing the role of the oncology nurse, and the ability to quickly identify problems early in the care continuum may be key to improving clinical outcomes. Pneumonitis is a rare but life-threatening adverse event associated with immune checkpoint inhibitors, including cytotoxic T-lymphocyte antigen 4 (CTLA-4) and programmed cell death-1 (PD-1) inhibitors. In a review article published in Cancer Management and Research, researchers report that oncology nurses need to be aware of multiple possible clinical presentations. The researchers contend early recognition and prompt initiation of steroids may be critical to improve outcomes. In more severe cases, additional immunosuppressive agents may be warranted.

“The presentation a lot of times can be mild with a persistent cough and some mild shortness of breath,” said Benedito Carneiro, MD, co-director, Developmental Therapeutics Program of the Division of Hematology/Oncology and an assistant professor at Northwestern University Feinberg School of Medicine, Chicago, Illinois. “It is different from some of the other autoimmune side effects. Pneumonitis can be more subtle.”

He said the growing use of checkpoint inhibitors and PD-1 inhibitors calls for a greater understanding of the clinical manifestations, diagnosis, and treatment of pneumonitis.

THE STUDY

In this review article, Dr Carneiro and colleagues write that pneumonitis has varied presenting symptoms and radiographic manifestations. Currently, cryptogenic organizing pneumonia (COP) and  nonspecific interstitial pneumonia (NSIP) appear to be the most commonly reported radiographic findings. However, acute interstitial pneumonia (AIP), acute respiratory distress syndrome (ARDS) and hypersensitivity pneumonitis (HP) have also been reported by clinicians. The current review summarizes the incidence of pneumonitis during treatment with various checkpoint inhibitors and it also examines the prognostic significance of tumor type.

Certain known risk factors are associated with a higher likelihood of developing drug-induced lung injury. These include advanced age, existing pulmonary lesions or decreased baseline respiratory function, history of pulmonary surgery, oxygen administration, and radiation exposure to the lung. However, the authors note that which risk factors may predispose patients to developing pneumonitis after immunotherapy is unknown. Although the role of smoking is unclear, non-small cell lung cancer (NSCLC) is known to be a risk factor for pneumonitis-related death, according to the review.

WHAT WAS LEARNED

Checkpoint inhibitor-related pneumonitis (CIP) can be difficult to diagnose because it is so similar to other conditions common in cancer patients. The symptoms can include nonproductive cough and unresolved dyspnea. Dr Carneiro writes that fever and chest pain are less common symptoms. Hypoxia may occur and progress rapidly to respiratory failure. The researchers note that CIP may appear on a computed tomography (CT) scan before it becomes clinically evident. 

“The person who gets the first call is the nurse, so they play a critical role,” Dr Carneiro said in an interview with Oncology Nurse Advisor. Nurses need to be on the lookout for new respiratory symptoms or a persistent cough or a shortness of breath, he explained. 

The researchers report that the time to resolution of mild-to-moderate pneumonitis may be 2 to 8 weeks. Studies suggest that steroids do not seem to interfere with the efficacy of immunotherapy. However, the researchers write that further investigation is warranted to confirm this observation.

IMPLICATIONS FOR NURSES

There are now a growing number of approved anti-PD-1 agents, including ipilimumab for the treatment of metastatic melanoma. Pembrolizumab and nivolumab were granted approval for the treatment of advanced NSCLC, renal cell carcinoma (RCC), and melanoma. In addition, atezolizumab was recently approved for bladder cancer. “They will be used more. [PD-1 inhibitors] have been approved for many different types of cancer and they represent a new class of drugs and their uses are expanding rapidly,” said Dr Carneiro.

Large clinical trials involving patients with advanced melanoma, NSCLC, and RCC have documented serious adverse effects associated with checkpoint inhibitors. The rates may be as high as 60% to 80% of patients. The researchers of the review report PD-1 inhibitors tend to have a lower rate of adverse events compared with the CTLA-4 inhibitors. However, combining the 2 types of inhibitors has a higher rate than either approach alone.

“We need to increase the awareness of the symptoms and the importance of early diagnosis. That is what triggered this review. We need to increase the awareness that there are symptoms that frequently can be attributed to other things,” said Dr Carneiro.

Reference

1. Chuzi S, Tavora F, Cruz M, et al. Clinical features, diagnostic challenges, and management strategies in checkpoint inhibitor-related pneumonitis. Cancer Manag Res. 2017;9:207-213. 

You must be a registered member of ONA to post a comment.

Sign Up for Free e-newsletters

Regimen and Drug Listings

GET FULL LISTINGS OF TREATMENT Regimens and Drug INFORMATION

Bone Cancer Regimens Drugs
Brain Cancer Regimens Drugs
Breast Cancer Regimens Drugs
Endocrine Cancer Regimens Drugs
Gastrointestinal Cancer Regimens Drugs
Genitourinary Cancer Regimens Drugs
Gynecologic Cancer Regimens Drugs
Head and Neck Cancer Regimens Drugs
Hematologic Cancer Regimens Drugs
Lung Cancer Regimens Drugs
Other Cancers Regimens
Rare Cancers Regimens
Skin Cancer Regimens Drugs